Texas, 2009

Damaging Wind in Texas, August 18, 2009

August 18, 2009 · NWS FWD · 1 event in 1 county or zone

A severe thunderstorm produced minor tree damage in Greenville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A severe thunderstorm produced minor tree damage in Greenville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 18, 5:21 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 18, 5:21 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
621 PM CDT TUE AUG 18 2009

.AVIATION...
AT THE DFW METROPLEX TAF SITES...VFR IS EXPECTED TO PREVAIL WITH
WINDS CONTINUING TO VARY FROM SOUTHEAST TO SOUTH. THE OLD OUTFLOW
BOUNDARY HAS DISSIPATED OVER THE METROPLEX AND SOUTHEAST WINDS ARE
PREVAILING AT ALL SITES. AN INCREASE IN WINDS TO AROUND 15 KTS
WITH GUSTS UP TO 22 KTS IS EXPECTED ON WEDNESDAY. ANOTHER COMPLEX
OF STORMS IS EXPECTED IN OKLAHOMA TONIGHT WHICH COULD PUSH ANOTHER
OUTFLOW BOUNDARY INTO THE METROPLEX ON WEDNESDAY AND WILL MONITOR
FOR THIS DURING THE NIGHT.

AT KACT...VCTS IS EXPECTED TO CONTINUE THROUGH 19/02Z WITH A
RETURN OF AFTERNOON THUNDERSTORMS IN THE AREA ON WEDNESDAY. SOME
MVFR STRATUS COULD AGAIN AFFECT KACT WEDNESDAY MORNING AND WILL
CONTINUE WITH TEMPO FOR BKN015. SOUTHEAST TO SOUTH WINDS ARE
EXPECTED WITH WIND SPEEDS INCREASING TO AROUND 15 KTS WITH GUSTS
UP TO 22 KTS ON WEDNESDAY.

82/JLD

&&

.UPDATE...
THREE SUCCINCT BANDS FROM NE-SW HAVE BACK-DOORED INTO PARTS OF FAR ERN
NORTH TX FROM SULPHUR SPRINGS TO PALESTINE. THROUGH SUNSET...HAVE RAISED
POPS THESE AREAS AND EVEN MENTION SOME LOCALLY HEAVY RAINFALL. SOME
SMALL STREAM OR MINOR STREET FLOODING MAY BEGIN TO OCCUR IN ANDERSON
COUNTY SHORTLY. ATMOSPHERE IS VERY MOISTURE RICH AND UNSTABLE...AND
STORMS ARE SHOWING A TREND TO TRAIN A BIT. OTHERWISE...JUST UPDATED
TRENDS. ACTIVITY SHOULD RAPIDLY DIMINISH IN COVERAGE AFTER DARK...BUT
WILL MAINTAIN ISOLATED MENTION AFTER SUNSET ALONG/EAST OF I-35.

05/

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT TUE AUG 18 2009/
MORNING OUTFLOW BOUNDARY RUNS FROM WEST OF FORT WORTH TO FLOWER
MOUND AND INTO THE PARIS AREA. A SECOND ONE IS OVER MONTAGUE
COUNTY AND ENTERING COOKE COUNTY. THUNDERSTORMS POTENTIAL WILL
RESIDE NEAR THESE BOUNDARIES THROUGH EARLY EVENING AND GENERALLY
EAST OF I-35 FROM THE METROPLEX SOUTHWARD. STRONG STORMS POSSIBLE
DUE TO CAPE VALUES 1000-2000 J/KG. WE/VE DECIDE TO CARRY POPS
ALONG THE WESTERN RED RIVER COUNTIES TONIGHT AND WEDNESDAY AS
ANOTHER CONVECTIVE COMPLEX DEVELOPS TONIGHT ACROSS PORTIONS OF OKLAHOMA.
THE EASTERN COUNTIES WILL MORE CONVECTION WEDNESDAY AFTERNOON.

WE/VE TAKE A MORE AGREES IVE POSITION WITH MOVING THE FRONT THROUGH
NORTH TEXAS THURSDAY NIGHT THROUGH FRIDAY. BOTH GFS AND ECMWF TAKE
IT THROUGH THE CWA WITH THE GFS MOVING IT FASTER AND FURTHER TO
NEAR THE COAST. ALTHOUGH MODELS ARE NOT PRODUCING A LOT OF
CONVECTION WITH THIS SYSTEM...WE/VE GONE SLIGHTLY ABOVE MOS POPS.

AFTER THE FRONT CLEARS NORTH TEXAS...DRIER CONTINENTAL AIR WILL
SPREAD OVER NORTH TEXAS FOR THE WEEKEND AND EARLY NEXT WEEK. THIS
WILL PROVIDE FOR HIGHS AND LOWS THAT ARE 5 TO 10 DEGREES BELOW
NORMAL.     75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  79  99  80  97  74 /  20  10  10  20  40
WACO, TX              81  99  79 100  76 /  30  10  10  10  20
PARIS, TX             74  93  75  94  67 /  30  20  20  30  40
DENTON, TX            77  99  79  97  69 /  10  10  10  20  40
MCKINNEY, TX          76  97  78  97  69 /  20  10  10  20  40
DALLAS, TX            80  98  80  98  73 /  20  10  10  20  30
TERRELL, TX           78  97  76  99  72 /  30  20  20  20  30
CORSICANA, TX         78  96  77  98  73 /  30  20  20  10  20
TEMPLE, TX            77  97  77  98  75 /  30  10  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/05
Hazardous weather outlook, Aug 18, 2:47 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT TUE AUG 18 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
347 PM CDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING MAINLY IN AREAS EAST OF I-35 AND AREAS NORTH OF I-20.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE AFTER MIDNIGHT NORTHWEST
OF A GRAHAM TO GAINESVILLE LINE. HEAVY RAIN...CLOUD TO GROUND
LIGHTNING AND WIND GUSTS OVER 40 MPH MAY ACCOMPANY SOME OF THE
STORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. BRIEF HEAVY
RAIN...CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WILL ACCOMPANY
SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED EAST OF I-35 THROUGH
SUNSET.

In the hours before

Special weather statement, Aug 18, 5:36 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
636 PM CDT TUE AUG 18 2009

TXZ107-190000-
HOPKINS TX-
636 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN HOPKINS COUNTY

AT 635 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SULPHUR SPRINGS...
STATIONARY.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM. IN ADDITION...VERY HEAVY RAIN MAY RESULT IN THE FLOODING OF
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID AREAS THAT
TEND TO FLOOD READILY...AND TAKE ALTERNATE ROUTES.

LAT...LON 3297 9565 3312 9572 3331 9530 3297 9531
TIME...MOT...LOC 2335Z 064DEG 0KT 3307 9554

25

The radar

The Dallas/Ft Worth radar (KFWS), 128 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hunt

When
August 18, 6:35 PM CST
Where
Hunt County, 1.16 mi E of Mineral Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.120, -96.100

Small limbs were knocked off trees in Greenville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192682.